Indiana, 2009Flash Flood in Indiana, August 17, 2009
August 17, 2009 · NWS IWX · 1 event in 1 county or zone
A stationary front was located from Kansas into the western Great Lakes. South of this front a weak, but persistent flow of deep moisture was flowing into northern Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located from Kansas into the western Great Lakes. South of this front a weak, but persistent flow of deep moisture was flowing into northern Indiana. Several weak disturbances moved through the flow into the area, helping to enhance rainfall amounts and allow for the re-development of thunderstorms. These thunderstorms kept moving over the same areas with rainfall rates of 1 to locally as high as 3 inches per hour. Several of the thunderstorms approached severe limits with wind gusts in the 50 to 55 mph range, but no reports of wind damage or hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 17, 6:36 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 6:36 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
736 AM EDT MON AUG 17 2009
.AVIATION /12Z TAFS/...
VERY TRICKY AVIATION FORECAST THIS MORNING WITH AREA OF
CONVECTION MOVING NORTHEAST...BETWEEN THE TAF SITES AS OF 11Z WITH
VFR CONDITIONS PREVAILING AT BOTH SBN AND FWA. ALTHOUGH A SHRA
CAN/T BE RULED OUT ON THE EDGES OF THIS CONVECTIVE CLUSTER THROUGH
15Z...CONDITIONS SHOULD REMAIN VFR AT BOTH TERMINALS. AS THIS
FIRST AREA OF CONVECTION DEPARTS...MUCH GREATER AREA OF
SHRAS/TSRAS CURRENTLY OVER THE NORTHERN HALF OF ILLINOIS WILL PUSH
EAST. AND...ALTHOUGH IT WILL LIKELY BE IN A WEAKENING STATE AS IT
ARRIVES...IT SHOULD HAVE NO PROBLEM REACHING SBN WITH OCCASIONAL
MVFR RESTRICTIONS /MOST LIKELY DUE TO VSBYS/ FOR THE LATE
MORNING/EARLY AFTERNOON. FURTHER SOUTH AND EAST...THE LATE
MORNING/AFTERNOON FORECAST IS MORE UNCERTAIN AS SOME LIMITED
DESTABILIZATION MAY FIRE STORMS GIVEN PLENTY OF SURFACE OUTFLOW
BOUNDARIES AROUND. HOWEVER...GIVEN THICK MID/UPPER LEVEL
CLOUDINESS...NOT CONVINCED WE GET ENOUGH DESTABILIZATION FOR
WIDESPREAD TSRA COVERAGE. SO...EXPECT CONTINUED SHRA/EMBEDDED
TSRAS AT SBN WITH A POSSIBLE TSRA AT FWA. AFTER 19Z...WILL KEEP
BOTH SITES VFR AS PRECIP RATES SHOULD DECREASE AT SBN WITH CIGS IN
THE VFR RANGE...WITH TSRAS POSSIBLE NEAR FWA BUT NOT ENOUGH
COVERAGE ATTM TO WARRANT A TEMPO ATTM.
TONIGHT...CERTAINLY COULD SEE CONTINUED SHRA/EMBEDDED TSRA
ACTIVITY...ESPECIALLY DURING THE FIRST HALF OF THE NIGHT AT SBN AS
SURFACE COLD FRONT NEARS. WILL BRING MVFR RESTRICTIONS INTO SBN
AFTER 6Z AS LOTS OF REMNANT LLEVEL MOISTURE FROM EARLIER RAINS
SHOULD ALLOW FOG TO FORM IN THE RELATIVELY LIGHT SURFACE FLOW. AT
FWA...WHERE THERE WILL LIKELY BE LESS RAIN...WILL GO
OPTIMISTICALLY WITH 6SM HZ AFTER MIDNIGHT BUT LATER SHIFTS WILL
HAVE TO WATCH THIS AS MORE AFTERNOON RAINFALL COULD SPELL SOME FOG
AT THIS SITE AS WELL.
EXPECT SOUTHWESTERLY WINDS AROUND 10KTS TO GET GOING BY MID
MORNING AND CONTINUE THROUGH THE DAY TODAY...DIMINISHING TO
5-10KTS TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 402 AM EDT MON AUG 17 2009/
SHORT TERM...
..LOCALLY HEAVY RAINFALL POSSIBLE THROUGH TUESDAY...
TODAY THROUGH TUESDAY NIGHT
NEARLY STATIONARY LL BAROCLINIC BOUNDARY EXTENDS FROM KS INTO THE
GREAT LAKES AND CONTINUES TO BE THE FOCUS FOR SEVERAL CLUSTERS OF
SHOWERS AND THUNDERSTORMS AS MEAN TROUGHING OVER THE NORTHERN AND
CENTRAL PLAINS CONTINUES TO FORCE A BELTWAY OF SEVERAL MID LEVEL
DISTURBANCES INTO THE REGION. ONE CLUSTER OF SHRA/TS ASSOCIATED WITH
A DEPARTING MID LEVEL IMPULSE CONTINUES TO AFFECT PORTIONS CENTRAL
AND NE IN. ATTENTION HOWEVER TURNS TOWARD UPSTREAM CONDITIONS OVER
KS/MO/IL WHERE AN IMPULSE INDUCED BACKED LLJ /EVIDENT IN PROFILER
OBS/ CONTINUES TO PROVIDE AMPLE FORCING FOR HEAVY TS. THIS COMPLEX
HAS BEEN ONGOING FOR SEVERAL HOURS AND IS SLOWLY TRENDING NE AS
INDICATED BY PRECIP RETURNS NOW DEVELOPING DOWNSTREAM INTO NE IL/NW
IN. THIS SYSTEM IS EXPECTED TO AFFECT MUCH OF THE CENTRAL AND
WESTERN FORECAST AREA TODAY. AS THE LL FRONTAL ZONE HAS NOW
BECOME PARALLEL WITH MID LEVEL FLOW...EASTWARD PROPAGATION OF THIS
FEATURE WILL BE NIL...ALLOWING SEVERAL EPISODES OF PRECIP TO AFFECT
THE FA. MAIN CONCERN IN THE PERIOD WILL BE THE CHANCES FOR PRECIP
INCLUDING AMOUNTS. HIGH T/S HAVE ALSO BECOME AN ISSUE DUE TO
CONCERNS ON CLOUD COVER AND PRECIP. HAVE NOT FOLLOWED ANY PARTICULAR
FORECAST MODELS GIVEN CONVECTIVE FEEDBACK ISSUES AS WELL AS
WIDESPREAD POOR HANDLING OF CURRENT TS CLUSTERS. HENCE...PREFERRED
TO STAY CLOSE TO ENSEMBLE PROGS...PARTICULARLY THE 21Z SREF WHICH IS
IN LINE WITH CURRENT FORECAST THINKING.
TODAY...AFOREMENTIONED TS COMPLEX OVER MO/IL WILL IS SHOWING SIGNS OF
BECOMING OUTFLOW DOMINATE WITH SEVERAL SMALL SCALE BOWING FEATURES
PRESENT. GIVEN SFC THETA-E AXIS/H85-H5 THICKNESS/H85-H3 SHEAR
VECTORS/AND THE LOCATION OF THE LLJ...DO EXPECT THIS SYSTEM TO
GRADUALLY PUSH E THROUGH MORNING AS THE MID LEVEL HEIGHT PATTERN IS
MODIFIED BY THE ADVANCING MID LEVEL IMPULSE. IN ADDITION...AN
EXPECTED MCV WILL LIKELY PROPAGATE NE PARALLEL TO THE H7 HEIGHT
GRADIENT...TAKING AIM AT THE WESTERN FA. TIMING WOULD PLACE INCREASED
CONVECTIVE CHANCES IN THE WESTERN FA THROUGH LATE MORNING INTO THE
AFTERNOON...WITH INCREASE PRECIP CHANCES ALONE FROM THE APPROACHING
UPPER WAVE. BOTTOM LINE...THE AMPLE LL MOISTURE IN PLACE WILL BE
CONDUCIVE FOR SHRA/TS DEVELOPMENT WITH ANY ONE OF THE ABOVE
MENTIONED FORCING FEATURES...SUPPORTING INCREASED POPS. EASTERN
AREAS WILL LIKELY SEE MUCH LESS ACTIVITY WITH A HEAVY DIURNAL
COMPONENT AFTER ACTIVITY WINDS DOWN THIS MORNING. ANY SHRA/TS WILL
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL WITH LOCAL PW
VALUES APPROACHING 2 INCHES. MAINLY PLACES HAVE SEEN HEAVY RAIN THIS
MORNING FROM WEAK OUTFLOW INDUCED CONVECTION...ADD IN A LITTLE
BETTER FORCING AND PRECIP EFFICIENCY INCREASES. THIS WILL HAVE TO
WATCHED THROUGH TONIGHT FOR POSSIBLE HYDRO ISSUES...TYPICAL WITH
THIS TYPE OF PATTERN. WIDESPREAD SEVERE THUDNERSTORMS ARE NOT
EXPECTED TODAY GIVEN LACK OF STRONG MID LEVEL FLOW SUPPORTING DECENT
SHEAR NUMBERS. HOWEVER...GIVEN SB CAPES PROGGED AOA 2000 J/KG WITH
MASSIVE PRECIP LOADING...CANNOT RULE A STRONG WIND GUST OR TWO NEAR
SEVERE LIMITS. TEMPS WILL BE QUITE TRICKY TODAY AS CLOUD COVER IS
STILL UNCERTAIN AT MANY AREAS...ESPECIALLY IN THE EAST. THIS IS
OBVIOUS IN MET/MAV COMPARISONS. HAVE TAILORED MAX T NUMBERS TO
EXPECTED CLOUD PROBS...WITH THE EAST LIKELY SEEING THE WARMEST
NUMBERS.
TONIGHT...ANOTHER IMPULSE IN THE WAVE TRAIN OF UPPER LEVEL IMPULSES
WILL ADVECT TOWARD THE REGION...SUPPORTING RENEWED CONVECTIVE
CHANCES. RAISED POPS GIVEN SUPERPOSITION OF LARGE SCALE
ASCENT/INSTABILITY/AND REVVED UP LL FLOW. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ONCE AGAIN. THERE IS STILL SOME UNCERTAINTY WRT THE
TIMING AND ORGANIZATIONAL MODE OF CONVECTION. THIS WILL NEED TO BE
ADDRESSED BY THE DAY SHIFT.
TUESDAY...FRONTAL ZONE WILL FINALLY START TO TREND SE WITH ANOTHER
UPPER LEVEL IMPULSE ADVECTING ALONG AND NEAR THIS BOUNDARY. THIS
WILL SUPPORT RENEWED CONVECTIVE CHANCES IN THE SE...WITH THE NW
LIKELY BEGINNING TO DRY OUT. CURRENT INDICATIONS ARE FOR THIS BOUNDARY
TO STALL SOUTH OF THE FA WITH PRECIP CHANCES TRENDING SOUTH. HAVE
CARRIED CHANCE MENTION FOR THE ENTIRE FA THROUGH TUE NIGHT GIVEN
CONCERNS ON HOW FAR SOUTH THE BOUNDARY WILL PUSH AND THE STRENGTH OF
ADVECTING MID LEVEL WAVES. COOLER TEMPS CAN BE ANTICIPATED FOR THE
ENTIRE FA...ESPECIALLY IN THE NORTH WHERE DRIER AIR WILL BEGIN TO
FILTER IN.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AN ANOMALOUS RIDGE ALONG THE WESTERN COAST OF NOAM WILL COMBINE WITH
A SHORTWAVE DROPPING EAST AND THEN SOUTH FROM THE GULF OF ALASKA TO
INTENSIFY THE POLAR JET...HELPING TO CARVE OUT/DEEPEN THE
PROGRESSIVE LONGWAVE TROUGH THAT WILL MARCH EAST THROUGH MOST OF
THIS PORTION OF THE FORECAST. TOWARDS THE END OF THE PERIOD...THE
AMPLIFIED PATTERN WILL SLOW IT/S EASTWARD PROGRESSION WITH DRY/COOL
NORTHWEST FLOW PERSISTING OVER THE AREA THROUGH NEXT WEEKEND.
GFS/GEFS/GGEM/ECMWF AND THE EC ENSEMBLES ARE IN PRETTY GOOD
AGREEMENT THROUGH ABOUT THURSDAY...AND THEN BEGIN TO DIVERGE WITH
THE 00Z GFS MUCH QUICKER TO LIFT THE EASTERN TROUGH WITH THE 12Z
ECMWF ON THE SLOWER SIDE OF THE ENVELOPE AND THE GGEM IN BETWEEN.
FOLLOWING SUGGESTION FROM HPC...WILL STICK CLOSER TO THE ECMWF/GGEM
GIVEN THAT THE GFS IS AGAIN MUCH MORE PROGRESSIVE THAN IT/S ENSEMBLE
MEMBERS AND HAS BEEN IN A TREND OF SLOWING ITSELF...AS SEEN IN
DPROG/DT PLOTS. OVERALL THIS HAS REQUIRED ONLY MINOR ADJUSTMENTS TO
THE GOING FORECAST.
INTERESTING FORECAST ON WEDNESDAY AS SHORTWAVE...NOW SEEN IN WV
IMAGERY OVER THE WA/OR/ID ROTATES AROUND THE BASE OF THE TROUGH AND
HEADS EAST...SPREADING H5 HEIGHT FALLS INTO OUR REGION...HELPING TO
BACK THE LLEVEL FLOW BACK TO SOUTHWESTERLY. THIS WILL BRING THE
QUASI-STATIONARY FRONT BACK NORTH AS A WARM FRONT DURING THE DAY.
BOTH THE GFS/ECMWF PAINT STRONG POSITIVE THETAE ADVECTION AT H85
DURING THE DAY...WITH ADDITIONAL SUPPORT FROM THE RIGHT ENTRANCE
REGION OF AN ANTICYCLONICALLY CURVED JET MAX OVER OR JUST NORTHEAST
OF THE GREAT LAKES. GIVEN A VERY MOIST AIRMASS SOUTH OF THE
BOUNDARY /PWATS PUSHING 2 INCHES WITH POSSIBLE SUPPORT FROM TD FOUR
MOISTURE/ WOULD NOT BE SURPRISED TO SEE SHRAS/TSRAS WITH LOCALLY
HEAVY RAIN POSSIBLE. BEST CHANCES FOR THIS LOOK TO BE OVER THE
WESTERN ZONES...IN CLOSEST PROXIMITY TO THE H5 SHORTWAVE.
UNCERTAINTY IN WHERE THE WARM FRONT WILL BE DURING THE DAY PRECLUDES
AN INCREASE TO LIKELY POPS...BUT WILL CONTINUE WITH HIGH CHC MENTION
IN THE WEST. LIKELY CLOUDINESS AND POSSIBLE PRECIP WILL KEEP HIGHS
IN CHECK...SO WILL KEEP TEMPS A GOOD 5F BELOW FULLY
MIXED...GENERALLY IN THE LOWER 80S.
FRONT LIFTS NORTH OF THE AREA WEDNESDAY NIGHT AS INITIAL SHORTWAVE
PULLS AWAY WITH MUCH STRONGER WAVE MOVING TOWARDS THE REGION FROM
THE UPPER MIDWEST. WILL RETAIN HIGH CHC POPS IN THE WEST AND
NORTH...CLOSEST TO THE DEPARTING WARM FRONT AND NEARING UPPER
WAVE...BUT COULD SEE SOME OF OUR SOUTHEAST ZONES GETTING THROUGH THE
NIGHT DRY AS THEY WILL BE FIRMLY ENTRENCHED IN THE WARM SECTOR AND
FAR FROM ANY SIGNIFICANT FORCING. LOWS WON/T FALL FAR GIVEN
INCREASING SOUTHWEST GRADIENT AND HIGH SURFACE DEWPOINTS. COULD SEE
MANY SPOTS REMAIN IN THE 70S...BUT FOR NOW WILL EDGE LOWS UP TO NEAR
70.
ANOTHER ACTIVE WEATHER DAY ON THURSDAY AS UPPER TROUGH AND IT/S
ASSOCIATED SURFACE LOW/COLD FRONT MOVE NEARER/OVER THE REGION.
LEANING TOWARDS THE SLOWER GGEM/ECMWF SOLUTIONS SUGGESTS THAT WE/LL
BE IN THE WARM SECTOR THROUGH THE DAY. WITH STRONG UPPER DIFFLUENCE
AND COOLING ALOFT...COMBINED WITH GOOD LLEVEL MOISTURE AND A POTENT
UPPER WAVE...EXPECT SHRAS/TSRAS TO DEVELOP AHEAD OF THE APPROACHING
COLD FRONT AND WILL MAINTAIN HIGH CHC POPS FOR NOW...UNTIL WE CAN
BETTER DETERMINE THE TIMING OF THE APPROACHING FRONT. FRONTAL TIMING
WILL OF COURSE DICTATE SEVERE POTENTIAL...BUT GIVEN H5 FLOW
50-60KTS...GOOD UPPER SUPPORT...AND AMPLE LLEVEL MOISTURE THERE
CERTAINLY IS THE POTENTIAL FOR SEVERE. STAY TUNED. GIVEN THE
SLOWER FROPA SCENARIO...WILL BUMP UP HIGHS INTO THE MID 80S GIVEN
T85 16-17C.
COLD FRONT SHOULD WORK THROUGH THE REGION THURSDAY NIGHT WITH
CONTINUING SHRA/TSRA CHANCES...BUT BY DAYBREAK THE FRONT SHOULD HAVE
CLEARED THE REGION. WILL KEEP LOWS ABOVE CLIMO AND IN THE MID 60S
OVER THE SOUTHEAST WHERE CLOUDS/PRECIP ARE MORE LIKELY TO HANG ON
THROUGH THE NIGHT...WITH COOLER READINGS /LOWER-MID 60S/ OVER
NORTHWESTERN AREAS.
EXPECT WEST TO EAST CLEARING OF PRECIP/SKIES ON FRIDAY...BUT WITH
PRETTY COOL TEMPS ALOFT...AND CYCLONIC FLOW AROUND THE UPPER
TROUGH...EXPECT NO BETTER THAN PSUNNY SKIES. ECMWF SHOWS T85
DROPPING TO AROUND 13C WITH THE GFS QUITE A BIT COOLER...SO WILL
EDGE TEMPS DOWN AND FOR NOW...KEEP THEM NEAR 80.
EXPECT DRY CONDITIONS TO PERSIST THROUGH THE WEEKEND AND AS THE
UPPER TROUGH SLOWLY PULLS EAST...BRINGING WITH IT THE COOLEST TEMPS
ALOFT...EXPECT INCREASING AMOUNTS OF SUN. T85 PROGGED FROM THE
ECMWF AROUND 10C WITH THE GFS ABOUT 2C COOLER WARRANTS HIGHS COOLER
THAN CLIMO...BUT AT THIS RANGE...WILL NOT GET CARRIED AWAY AND
INSTEAD KEEP HIGHS IN THE UPPER 70S TO NEAR 80 FROM NORTH TO SOUTH.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...JC
LONG TERM...ARNOTT
AVIATION...ARNOTT
Hazardous weather outlook, Aug 17, 3:17 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
417 AM EDT MON AUG 17 2009
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-180830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
417 AM EDT MON AUG 17 2009 /317 AM CDT MON AUG 17 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...WITH THE GREATEST
COVERAGE OF STORMS EXPECTED ALONG AND NORTHWEST OF US 24. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE STRONG...GUSTY WINDS. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH PONDING OF WATER ON AREA ROADWAYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY...PRIMARILY
ALONG AND SOUTHEAST OF US 24. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A FEW STORMS MAY PRODUCE STRONG...GUSTY WINDS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH PONDING OF
WATER ON AREA ROADWAYS.
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
EARLY FRIDAY. WHILE SEVERE WEATHER IS NOT EXPECTED THROUGH
WENDESDAY NIGHT...THERE IS AN INCREASED POTENTIAL FOR SEVERE
STORMS BY THURSDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE
EXACT TIMING AND LOCATION OF THIS THREAT. LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH STORMS THAT FORM DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-180830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
417 AM EDT MON AUG 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE STRONG...GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH EARLY FRIDAY.
WHILE SEVERE WEATHER IS NOT EXPECTED THROUGH WENDESDAY
NIGHT...THERE IS AN INCREASED POTENTIAL FOR SEVERE STORMS BY
THURSDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE EXACT TIMING
AND LOCATION OF THIS THREAT.
WINDS MAY CAUSE CONDITIONS HAZARDOUS TO SMALL CRAFT ON THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
ARNOTT
In the hours before
Local storm report, Aug 17, 7:58 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
858 AM EDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0857 AM HEAVY RAIN 2 N WARSAW 41.27N 85.85W
08/17/2009 M2.87 INCH KOSCIUSKO IN AWOS
TOTAL RAINFALL OVERNIGHT.
&&
EVENT NUMBER IWX0900041
MCSLocal storm report, Aug 17, 8:26 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 AM EDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 2 SW NORTH WEBSTER 41.31N 85.73W
08/17/2009 M4.13 INCH KOSCIUSKO IN NWS EMPLOYEE
LOCAL FLOODING REPORTED...RAINFALL 2.42 INCHES BETWEEN
8 AM AND 9 AM EDT
&&
EVENT NUMBER IWX0900042
SKIPPERLocal storm report, Aug 17, 8:58 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
958 AM EDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN 1 SE NORTH WEBSTER 41.33N 85.70W
08/17/2009 M3.75 INCH KOSCIUSKO IN COCORAHS
&&
EVENT NUMBER IWX0900043
SKIPPERLocal storm report, Aug 17, 9:16 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1016 AM EDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1002 AM HEAVY RAIN 2 NE SOUTH BEND 41.70N 86.22W
08/17/2009 M1.92 INCH ST. JOSEPH IN BROADCAST MEDIA
RAINFALL 1.39 SINCE 8 AM EDT
&&
EVENT NUMBER IWX0900044
SKIPPERLocal storm report, Aug 17, 9:24 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1024 AM EDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1023 AM HEAVY RAIN NILES 41.83N 86.25W
08/17/2009 M1.68 INCH BERRIEN MI TRAINED SPOTTER
RAINFALL SINCE 7 AM EDT.
&&
EVENT NUMBER IWX0900045
MCSLocal storm report, Aug 17, 9:25 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 AM EDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1023 AM HEAVY RAIN SYRACUSE 41.43N 85.75W
08/17/2009 M3.62 INCH KOSCIUSKO IN NWS EMPLOYEE
RAINFALL SINCE MIDNIGHT
&&
EVENT NUMBER IWX0900046
SKIPPERFlash Flood, Kosciusko
- When
- August 17, 9:45 AM EST to 1:00 PM EST
- Where
- Kosciusko County, 1.35 mi ENE of Atwood to 0.68 mi SSE of North Webster
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.275, -85.955
Numerous roads were flooded for several hours as five to as much as ten inches of rain fell across the northern part of the county. The hardest hit areas were from Lake Tippecanoe west to Leesburg and then north into Milford, where reports of seven to ten inches of rain were received. Low spots in these areas had water several feet deep, with water reported to have been flowing over some roads, including portions of State Route 15, between Leesburg and Warsaw. Many of the roads in Leesburg were reported to have water with several vehicles being stranded for a short time. Vehicles were also stranded in portions of Warsaw. The highest rainfall amount was reported by a CoCoRaHS observer southeast of Milford, where 9.90 inches of rain was recorded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 17 to 18, 2009$900,000 · 1.25 in hail · 15 events
- Damaging Wind in Michigan, August 17, 2009$250,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2009$6,000 · 4 in hail · 39 events
- Tornado and Hail in Colorado, August 17, 2009$15,000 · EF0 · 30 events
- Damaging Winds and Lightning Strike in Illinois, August 17, 2009$42,000 · 52 kt wind · 5 events
- Hail in Colorado, August 17, 20092.5 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 17, 20091 injured · $10,000 · 1.75 in hail · 10 events
- Hail and Lightning Strike in Kansas, August 17, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Virginia, August 17, 2009$9,000 · 1 in hail · 6 events
- Flash Flooding in Kansas, August 17, 20095 events
- Hail in New Mexico, August 17, 20092 in hail · 4 events
- Hail in Oklahoma, August 17, 20091.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181054.